Texas, 2014Flash Flood in Texas, June 8, 2014
June 8, 2014 · NWS AMA · 1 event in 1 county or zone
50 inches, and a shortwave propagating eastward proved sufficient to produce heavy rain thunderstorms during the late night hours of the 7th. A cluster of thunderstorms developed across the southern Texas Panhandle and moved eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of isentropic lift over a stalled front south of the Texas Panhandle, PWAT values nearing 1.50 inches, and a shortwave propagating eastward proved sufficient to produce heavy rain thunderstorms during the late night hours of the 7th. A cluster of thunderstorms developed across the southern Texas Panhandle and moved eastward. These storms produced sub-severe hail before transitioning to pure heavy rain over the southeastern Texas Panhandle. The heavy rain led to flash flooding in Collingsworth County before the storms exited the Panhandle by 3:30 AM on the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 12:32 AM CST, 5 minutes earlier.
Area forecast discussion, Jun 8, 12:32 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
132 AM CDT SUN JUN 8 2014
.UPDATE...
REMOVED TORNADO WATCH 255 FROM REMAINING COUNTIES IN SRN TX PNHDL.
HAVE ALSO RECONFIGURED POPS REST OF TONIGHT BASED ON LATEST RADAR
TRENDS. UPDATED PRODUCTS HAVE BEEN SENT.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 1258 AM CDT SUN JUN 8 2014/
AVIATION...
FOR THE 06Z TAFS...THE LATEST ROUND OF SHOWERS AND TSTMS HAS MOVED
EAST OF ALL TERMINAL SITES AND DO NOT EXPECT TOO MUCH ADDITIONAL
ACTIVITY THE REST OF TONIGHT INTO SUNDAY MORNING. MORE SHOWERS AND
TSTMS MAY DEVELOP AGAIN LATER SUNDAY AFTERNOON AND EVENING.
CONFIDENCE IS LOW THIS FAR OUT IN TIME AS TO WHERE AND WHEN STORMS
WILL FORM AND IF ANY PARTICULAR TAF SITE WILL BE IMPACTED SO HAVE
OPTED NOT TO MENTION FOR THIS FCST CYCLE.
ANDRADE
PREV DISCUSSION... /ISSUED 1110 PM CDT SAT JUN 7 2014/
UPDATE...
BASED ON LATEST RADAR TRENDS...HAVE REMOVED PART OF SRN TX PNHDL FROM
TORNADO WATCH 255. UPDATED PRODUCTS HAVE BEEN SENT.
ANDRADE
PREV DISCUSSION... /ISSUED 840 PM CDT SAT JUN 7 2014/
UPDATE...
BASED ON PREVIOUS COUPLE DAYS OF HEAVY RAINFALL AMOUNTS...LATEST
ROUND OF SHOWERS AND TSTMS MOVING INTO THE AREA ALONG WITH MOST
RECENT QPFERD DISCUSSION...HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH
FOR SRN TX PNHDL EFFECTIVE UNTIL 18Z SUNDAY. UPDATED PRODUCTS AND FFA
BULLETIN OUT AS SOON AS POSSIBLE.
ANDRADE
PREV DISCUSSION... /ISSUED 649 PM CDT SAT JUN 7 2014/
AVIATION...
FOR THE 00Z TAFS...STORMS JUST NOW ORGANIZING OVER ERN PLAINS OF NEW
MEXICO AND TRANSLATING E OR SE. EXPECT THESE STORMS TO MOVE INTO THE
TX AND OK PNHDLS THIS EVENING AND TONIGHT...AND PSBLY AFFECT ONE OR
MORE OF THE TERMINAL SITES. HAVE INCORPORATED VCTS AT ALL TAF SITES
FOR A PERIOD OF TIME BEGINNING LATER THIS EVENING. THE THREAT FOR
MORE SHOWERS AND TSTMS EXISTS ON SUNDAY ACROSS THE REGION. HOWEVER...
CONFIDENCE IS LOW AS TO WHEN...WHERE...OR IF ANY TERMINAL SITE WILL
BE IMPACTED SO HAVE OPTED TO LEAVE THAT ELEMENT OUT OF THIS FCST CYCLE
AT THIS TIME.
ANDRADE
PREV DISCUSSION... /ISSUED 558 PM CDT SAT JUN 7 2014/
UPDATE...
TORNADO WATCH 255 HAS BEEN ISSUED FOR THE SRN TX PNHDL UNTIL 1 AM
SUNDAY. GRIDS AND PRODUCTS HAVE BEEN UPDATED AND SENT.
ANDRADE
PREV DISCUSSION... /ISSUED 332 PM CDT SAT JUN 7 2014/
DISCUSSION...
OUTFLOW-ENHANCED FRONTAL BOUNDARY HAS MOVED WELL SOUTH OF FORECAST
AREA...WITH FAVORED ZONE FOR LOW-LEVEL CONVERGENCE REMOVED FROM
TEXAS PANHANDLE AT THIS TIME. SOMEWHAT DRIER AIR AT 850 MB HAS
MOVED INTO NORTHEAST PART OF FORECAST AREA...WITH RUC40 DEPICTING
ZONE OF 850 MOISTURE FLUX CONVERGENCE ALSO SOUTH OF FORECAST AREA.
EASTERLY LOW-LEVEL FLOW ACROSS PANHANDLES HAS KEPT SURFACE MOISTURE
SUPPLIED.
GOES SOUNDER DATA SHOW INCREASING INSTABILITIES ACROSS SOUTHERN AND
WESTERN PARTS OF FORECAST AREA WHERE SOME CLEARING HAS OCCURRED.
EXPECT THAT CONVECTION WILL HAVE A DELAYED START...UNTIL ADEQUATE
DYNAMICS ARRIVE FROM WEST. AS 300 MB JET STREAK ARRIVES...INCREASING
SOUTHERLY LOW-LEVEL FLOW SHOULD CAUSE BOUNDARY TO LIFT INTO TEXAS
PANHANDLE.
THUS...NUMEROUS TO SCATTERED THUNDERSTORMS EXPECTED TONIGHT.
IMPROVING WIND PROFILES WILL SUPPORT SEVERE THUNDERSTORMS AND HEAVY
RAINS...PARTICULARLY ACROSS SOUTHERN PART OF FORECAST AREA. MINOR
TWEAKS TO POPS HAVE BEEN MADE...BUT OTHERWISE NO SIGNIFICANT CHANGES
TO EARLIER FORECAST. 03
COCKRELL
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
SATURDAY. MINIMUM RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE 20
PERCENT. NO EXCESSIVE WINDS ARE EXPECTED. 03
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF
SMITH...DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.
OK...NONE.
&&Hazardous weather outlook, Jun 7, 8:03 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
903 PM CDT SAT JUN 7 2014
OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
903 PM CDT SAT JUN 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES THROUGH TONIGHT. SOME STORMS WILL LIKELY BECOME
SEVERE...WITH LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS TO
AROUND 70 MPH...ISOLATED TORNADOES...AND FLASH FLOODING POSSIBLE. THE
GREATEST POTENTIAL FOR SEVERE WEATHER AND FLASH FLOODING WILL BE
ACROSS THE SOUTHERN TEXAS PANHANDLE...WHERE A TORNADO WATCH IS IN
EFFECT UNTIL 1 AM SUNDAY. A FLASH FLOOD WATCH IS ALSO IN EFFECT
THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE FLASH FLOOD WATCH FOR THE SOUTHERN TEXAS PANHANDLE IS IN EFFECT
UNTIL 1 PM SUNDAY AFTERNOON. THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES SUNDAY AND MONDAY.
SOME STORMS DURING THIS TIME FRAME MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND FLASH FLOODING THE MAIN HAZARDS.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA
WEDNESDAY AND THURSDAY. IF STORMS FORM...THEY ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD CONTINUE TO REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES THROUGH MONDAY.
ANDRADE
In the hours before
Special weather statement, Jun 7, 7:42 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT SAT JUN 7 2014
TXZ016-080230-
DEAF SMITH TX-
842 PM CDT SAT JUN 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEAF SMITH COUNTY UNTIL
930 PM CDT...
AT 842 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF BOOTLEG...OR 24 MILES WEST OF
HEREFORD...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BOOTLEG...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3474 10291 3486 10292 3497 10255 3475 10244
TIME...MOT...LOC 0142Z 261DEG 10KT 3478 10280
CLK
Special weather statement, Jun 7, 9:33 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1033 PM CDT SAT JUN 7 2014
TXZ007-008-012-013-080415-
CARSON TX-HUTCHINSON TX-MOORE TX-POTTER TX-
1033 PM CDT SAT JUN 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
NORTHEASTERN POTTER...SOUTHEASTERN MOORE AND SOUTHWESTERN HUTCHINSON
COUNTIES UNTIL 1115 PM CDT...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF LAKE MEREDITH...OR 17 MILES
SOUTHWEST OF BORGER...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
BORGER... SANFORD... FRITCH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3586 10137 3558 10118 3543 10169 3559 10180
TIME...MOT...LOC 0333Z 243DEG 25KT 3557 10160
14
Special weather statement, Jun 7, 9:45 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1045 PM CDT SAT JUN 7 2014
TXZ019-080430-
DONLEY TX-
1045 PM CDT SAT JUN 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONLEY COUNTY UNTIL 1130
PM CDT...
AT 1038 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF CLARENDON...MOVING NORTH AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
CLARENDON... LELIA LAKE... HOWARDWICK...
GREENBELT LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3506 10091 3496 10063 3476 10080 3486 10100
TIME...MOT...LOC 0346Z 199DEG 8KT 3489 10086
14
Special weather statement, Jun 7, 9:50 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1050 PM CDT SAT JUN 7 2014
TXZ013-014-018-019-080415-
ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX-
1050 PM CDT SAT JUN 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...SOUTHERN CARSON...
SOUTHWESTERN GRAY AND WESTERN DONLEY COUNTIES UNTIL 1115 PM CDT...
AT 1043 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
PANHANDLE TO 13 MILES SOUTHEAST OF WAYSIDE...MOVING EAST AT 30 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
PANHANDLE... CLAUDE... WAYSIDE...
GROOM... GOODNIGHT...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 89 AND 121.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3541 10152 3542 10097 3475 10098 3474 10155
TIME...MOT...LOC 0351Z 264DEG 28KT 3531 10128 3470 10128
14
Special weather statement, Jun 7, 11:10 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1210 AM CDT SUN JUN 8 2014
TXZ014-015-018>020-080615-
ARMSTRONG TX-COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
1210 AM CDT SUN JUN 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN ARMSTRONG...
COLLINGSWORTH...WHEELER...EASTERN GRAY AND DONLEY COUNTIES UNTIL 115
AM CDT...
AT 1202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF NEW
MOBEETIE TO 8 MILES NORTH OF BRICE...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON... SHAMROCK... CLARENDON...
WHEELER... TWITTY... SAMNORWOOD...
QUAIL... NEW MOBEETIE... MCLEAN...
LUTIE... LELIA LAKE... LELA...
LAKE MCCLELLAN... KELLERVILLE... HOWARDWICK...
HEDLEY... GREENBELT LAKE... DOZIER...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 126 AND 176.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3562 10071 3562 10058 3555 10000 3499 9999
3474 10010 3475 10110
TIME...MOT...LOC 0510Z 284DEG 28KT 3551 10055 3480 10085
14Local storm report, Jun 7, 11:11 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1211 AM CDT SUN JUN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 3 ESE CLAUDE 35.09N 101.31W
06/07/2014 E1.00 INCH ARMSTRONG TX BROADCAST MEDIA
LOTS OF NICKEL TO QUARTER SIZE HAIL ON THE GROUND
&&
EVENT NUMBER AMA1400433
KRAUSEFlash Flood, Collingsworth
- When
- June 8, 12:37 AM CST to 3:30 AM CST
- Where
- Collingsworth County, 0.78 mi W of Dodson to 0.96 mi ENE of Dodson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.771, -100.034
A cluster of thunderstorms brought heavy rain to Collingsworth County during the late night hours of the 7th and early morning hours of the 8th. This heavy rain led to the development of flash flooding across the city of Dodson (Collingsworth County). A law enforcement officer reported a vehicle stalled in flood waters in town. This flash flooding persisted until storms exited the southeastern Texas Panhandle at 3:30 Am CST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 8 to 11, 20142 deaths · 1 event
- Flash Flooding and Hail in Mississippi, June 8 to 10, 2014$1.8 million · 1.75 in hail · 52 events
- Tornadoes and Flash Flood in Colorado, June 8, 20141 injured · $36,000 · EF2 · 14 events
- Tornadoes and Hail in New Mexico, June 8, 2014$105,000 · EF1 · 22 events
- Tornado and Damaging Winds in West Virginia, June 8, 2014$100,000 · EF1 · 9 events
- Flash Flooding in New York, June 8, 2014$235,000 · 8 events
- Damaging Wind in West Virginia, June 8, 2014$255,000 · 70 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, June 8, 2014$156,000 · EF0 · 4 events
- Hail and Damaging Winds in Florida, June 8, 20142 injured · $20,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Mississippi, June 8 to 9, 20141 injured · $20,000 · 2.5 in hail · 18 events
- Hail and Lightning Strikes in Florida, June 8, 2014$50,000 · 1 in hail · 3 events
- Wildfire in Washington, June 8 to 9, 2014$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519463.